Coping With Epilepsy Dr. Karen Shue - Brain and Health
10% off neurofeedback training for CWE members - Toronto, Ontario
Neurofeedback Partner - Free Advertisement
 

Go Back   Epilepsy Forum > Peer Support > The Library



Reply
 
LinkBack Thread Tools
  #1  
Old 05-10-2005, 11:08 PM
RanMan's Avatar
Too Much Experience with Epilepsy
 
Join Date: May 2005
Location: Ontario, Canada
Posts: 405
Thanks: 63
Thanked 67 Times in 44 Posts

Effects of long term use of the meds


:x :x
Hi everyone,

NOTE: This is just an observation, a tidbit of information that I thought I'd pass along.

Yesterday I had my 6 month neurological check up.
After being examined first by the intern (it's a teaching hospital) and then by the Doctor, we were discussing my poor coordination and gait.
Well, I was surprised at his reply. He told me that if I were to go off all my meds. I would still have the same balance and coordination problems because the "long term use" of the dilantin and pheonobarb, it has caused permanent neurological damage.
I asked him if this process could be reversed and he said no.

When I was first put on dilantin 25 yrs ago, there was very little known about it's long term effects.
It's too late in my life to change meds (and risk lower brain stem damage) or go off them completely to stop it from getting any worse and risk a seizure.

Since the seizures are under control and the meds don't interfere with the other meds that I take for my Colitis, I chose to stick with this rather than risk other problems.

Randy
__________________
Diagnosed with epilepsy and ulcerative colitis in 1979,
Been on meds ever since.

275mg-dilantin/day
120mg-pheonobarb/day
3,000mg-Mesasol/day
Reply With Quote
  #2  
Old 05-11-2005, 11:04 AM
Vitamin Guru
 
Join Date: Mar 2005
Location: Vermont
Posts: 138
Thanks: 0
Thanked 0 Times in 0 Posts
I took Dilantin and phenobarbital for a long time with no seizure control at all. My gums grew over my teeth so I had to have them trimmed. I went through menopause at 33. It was a good thing that I had already finished having my family. Even though I have been off of these drugs for more than 10 years, I still worry about residual damage that was caused.
Reply With Quote
  #3  
Old 01-27-2006, 09:20 PM
POSITIVEPERSON's Avatar
 
Join Date: Jan 2006
Location: Portland Oregon
Posts: 379
Thanks: 0
Thanked 10 Times in 4 Posts

permanent damage?


I think before I would let anyone tell me things are not going to change, I would check with alternative med Dr. Wether it be an acupuncturist or naturpath etc. I would never believe such a negative statement. Do you know how many times I have come back from non stop grand mal ,complex partial seizures and abences seizure to the amazement of the medical community.

The only thing that matters is that you keep looking for ways to improve your quality of life despite the medical community and their negative ,limited views of our lives.

Personally I believe in daily exericse, good diet and acupunture.

Positive Person
Reply With Quote
  #4  
Old 01-27-2006, 11:20 PM
RanMan's Avatar
Too Much Experience with Epilepsy
 
Join Date: May 2005
Location: Ontario, Canada
Posts: 405
Thanks: 63
Thanked 67 Times in 44 Posts
POSITIVEPERSON,

When I was first put on dilantin 25 yrs ago, there was very little known about it's long term effects.
It's too late in my life to change meds (and risk lower brain stem damage) or go off them completely to stop it from getting any worse and risk a seizure.

Since the seizures are under control and the meds don't interfere with the other meds that I take for my Colitis, I chose to stick with this rather than risk other problems.

Randy




--------------------------------------------------------------------------------
Diagnosed with epilepsy and ulcerative colitis in 1979,
Been on meds ever since.
__________________
Diagnosed with epilepsy and ulcerative colitis in 1979,
Been on meds ever since.

275mg-dilantin/day
120mg-pheonobarb/day
3,000mg-Mesasol/day
Reply With Quote
  #5  
Old 01-28-2006, 11:21 AM
POSITIVEPERSON's Avatar
 
Join Date: Jan 2006
Location: Portland Oregon
Posts: 379
Thanks: 0
Thanked 10 Times in 4 Posts

Hi Randy


At least check out alternaternative Drs who may help you. The medical
community is not the end all . You may end up helaing more than you
thought with the alternative community.

Wishing you the best of health
Positive Person
aka
Riva
Reply With Quote
Reply

Thread Tools

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is On
HTML code is Off
Trackbacks are On
Pingbacks are On
Refbacks are On


Similar Threads
Thread Thread Starter Forum Replies Last Post
Long term effects of dilantin RanMan The Library 24 05-21-2014 04:31 AM
Children and seizure meds Cassy The Kitchen 11 03-24-2009 11:05 AM
Fear of Meds / Bi-polar & Epilepsy bamboon420 The Foyer 5 10-10-2007 08:53 AM
Stress and side affects from the meds RanMan The Library 11 01-27-2006 10:42 PM
Short term memory Mercyme The Lounge 5 05-04-2005 02:33 PM


All times are GMT -5. The time now is 12:24 PM.


Powered by vBulletin® - Copyright ©2000 - 2019, Jelsoft Enterprises Ltd.
Content Relevant URLs by vBSEO ©2009, Crawlability, Inc.
Copyright 2005 Measuring Up. ALL rights reserved.